Watching a loved one struggle with a heroin addiction can leave you feeling helpless and overwhelmed. After all, the dangers associated with an addiction of this nature are severe and can devastate a person’s physical health and mental well-being. 

While it’s tempting to ignore your loved one’s addictive behaviors, it’s imperative to work with your loved one to establish an open line of communication and steady emotional support. That way, if they ever encounter a negative experience during their addictive impulses or — worse yet — a heroin overdose, you can provide potentially life-saving assistance in their greatest time of need. 

Keep reading to learn about the telltale signs of a heroin overdose and how to provide effective support. Without question, this is the kind of information that can literally save your loved one’s life.

Heroin Overdose Statistics

Some of the more concerning facts regarding heroin overdose include:

  • Approximately 17% of fatal heroin overdoses are new users.
  • The risk of death from heroin overdose increases seven times in the first 14 days of completing residential treatment or release from prison.
  • In 2017, over 15,000 people were killed as a result of drug overdoses that involved heroin within the United States. 
  • Between 2010 and 2017, the number of people dying from heroin overdoses increased fivefold.
  • 50% to 70% of intravenous heroin users have suffered nonfatal overdoses at some point in their addiction.
  • Of those individuals who begin using heroin, 23% will become dependent on the drug.

Heroin Overdose Symptoms

Being able to identify the signs of a heroin overdose is essential because every minute counts if your loved one ingests too much of the substance. While the effects of heroin can vary depending on the amount taken, there are some very specific signs of an overdose you can watch out for.

These include:

  • Lack of breathing, shallow breathing or difficulty breathing
  • Almost invisible pupils
  • Tongue discoloration and dry mouth
  • Low blood pressure and weak pulse
  • Choking sounds, or a snore-like gurgling noise
  • Vomiting
  • Body is very limp

It’s critical to know that a heroin overdose can abruptly stop or slow your loved one’s breathing. This will decrease the amount of oxygen reaching their brain, a condition called hypoxia. Hypoxia can have short- and long-term effects and may negatively impact the central nervous system, resulting in a coma and permanent brain damage. 

If your loved one is making unfamiliar sounds while sleeping, it’s worth trying to wake them. You may think your loved one is snoring when in fact they may be experiencing an overdose.

What Can Be Done for a Heroin Overdose? 

There are times where it may be difficult to tell the difference between your loved one being high on heroin or actually experiencing an overdose. To be sure, you can check to see whether your loved one responds to verbal communication or physical stimuli. 

First, try calling your loved one’s name or ask them if they can hear you or speak to you. If they don’t respond, tap or lightly shake their shoulders to see if they show any reaction. If that doesn’t work, you should try a “sternal rub,” where you place your knuckles in a closed fist on the person’s sternum and rub up and down. 

At this point, if your loved one doesn’t respond to these verbal or physical cues, they may be experiencing a heroin overdose. If you find yourself in this position, remember the acronym B-L-U-E:

B stands for breathing (shallow or absent).

L stands for lips (pale, blue, or purple).

U stands for unresponsive (verbal and physical stimuli).

E stands for emergency (needs immediate medical attention).

If you’re unsure whether your loved one is high on heroin or experiencing an overdose, it’s important to err on the side of caution and call 911. There’s no time to waste if they’re overdosing.4

How You Can Help Guide Your Loved One Toward Heroin Addiction Treatment 

Realistically, you can’t force your loved one to get clean. No matter how hard you want them to get better, they have to want it for themselves or it will never happen. 

What you can do is be prepared to provide them guidance and treatment ideas once they decide they’re ready to begin their recovery journey in a safe and clinically sound treatment setting. 

You can do the research beforehand to be ready to help them make the transition to residential care when they’re ready to face their addiction and begin the healing process.

Discover Expert Heroin Addiction Treatment in Arizona

Regardless of where your loved one’s heroin addiction has landed them, they can stop their addiction and get their entire life back on track.

At Fountain Hills Recovery, our priority is getting your loved one the help they need. Our expert addiction treatment staff takes the time to get to know your loved one and creates a personalized treatment plan that targets their individual needs. 

Overcoming a heroin addiction is no simple task, but with the right treatment facility and clinical staff, all things are possible.

Learn more about our heroin addiction treatment program, or contact our admissions team today to get your questions answered.  

Call: 1-888-898-8286